Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Houston/Galveston, TX

August 21, 2004Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 21, 2004, 2:19 PM CDT for Montgomery County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 2:19 PM CDT (19:19 UTC)
Expired
Aug 21, 2004, 2:45 PM CDT
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Montgomery County, TX

The radar

The Houston radar (KHGX), 80 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3643 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3643 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 211919
SVRHOU
TXC339-211945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
219 PM CDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS

* UNTIL 245 PM CDT

* AT 215 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE            
  THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL NEAR NEW CANEY.         
  THIS STORM WAS LOCATED NEAR WOODBRANCH...MOVING NORTHEAST AT 20    
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT WOODBRANCH AND SPLENDORA. 

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3014 9532 3009 9522 3017 9511 3035 9517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:00 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 12:00 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1200 PM CDT SAT AUG 21 2004

.DISCUSSION...
OVERNIGHT ROUND OF STORMS HAVE MOVED OFF TO THE EAST. MORE SHOWERS
AND THUNDERSTORMS ARE FORMING THIS MORNING AROUND A LEFTOVER
BOUNDARY IN OUR SOUTHWEST COUNTIES. ADDITIONAL STORMS CAN BE FOUND
TO THE NORTHWEST OF OUR COUNTY WARNING AREA AND TO OUR WEST AROUND
THE EAGLE PASS AREA. WATER VAPOR SATELLITE LOOP AND MORNING
SOUNDINGS SHOW ABUNDANT MOISTURE REMAINING ACROSS THE AREA. WITH
DAYTIME HEATING...THINK THAT SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST TEXAS THIS AFTERNOON. WILL
GO WITH 40% POPS ACROSS THE BOARD AND MAY THROW IN SOME 50% POPS IN
A COUPLE SOUTHWEST COUNTIES. LOOKS LIKE PARTLY CLOUDY SKIES WILL
ALLOW THIS AFTERNOONS TEMPERATURES TO REACH THEIR PREVIOUSLY
FORECASTED NUMBERS. 42/34
&&

.MARINE...OFFSHORE WINDS HAVE DIMINISHED AND WILL LOWER CAUTION FROM
0-60. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
OFFSHORE WATERS BUT MOST ACTIVITY WILL BE OVERLAND TODAY DUE TO
DAYTIME HEATING. BAYS WILL HAVE MORE PCPN THAN OFFSHORE WATERS.
WINDS WILL BE GENERALLY FROM THE SOUTH BUT COULD BE VARIABLE IN
DIRECTION IN THE VICINITY OF THUNDERSTORMS.

&&

.AVIATION...MOIST UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH
SUNDAY. WEAK DISTURBANCES MOVING FROM WEST TO EAST ACROSS REGION
WILL COMBINE WITH DAYTIME HEATING TO PRODUCE MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. PCPN CURRENTLY TO SOUTHWEST OF
HOUSTON WILL SPREAD INLAND AND TO THE EAST AFFECTING HOU AND IAH
THIS AFTERNOON AND WILL EVENTUALLY SPREAD INTO THE CLL AREA. ONLY
ISOLATED PCPN WILL AFFECT COASTAL REGIONS AS SEABREEZE MOVES INLAND.
NO MCS EXPECTED TONIGHT BUT REPEAT OF AFTN AND EVENING TSTMS ON
SUNDAY.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 94 75 94 75 94/ 40 20 30 20
HOUSTON (IAH)         95 77 94 77 94/ 40 20 30 20
GALVESTON (GLS)       91 81 90 81 90/ 40 20 30 20

.PREVIOUS DISCUSSION (300 AM CDT)...
OUTFLOW BOUNDARY IS PUSHING SE THROUGH SE TX TONIGHT AND IS
RESPONSIBLE FOR A WEAKENING MCS ACROSS THE NORTHERN ZONES. THIS
BOUNDARY HAS A BETTER EASTWARD PUSH THAN SOUTHWARD...SO EXPECT IT TO
STALL AT SOME POINT EARLY THIS MORNING ACROSS THE FA. MCV IS MOVING
NE OUT OF SE TX...SO PRECIP SHOULD BE DECREASING OVER MOST OF THE
AREA LATER TONIGHT/EARLY THIS AM.

LATEST ETA RUN HAS A PRETTY GOOD HANDLE ON THE PRECIP FIELD...BUT IS
LIKELY A LITTLE TOO AGGRESSIVE WITH THE SOUTHWARD EXTENT OF THE
CONVECTION. POPS TODAY WILL BE BASED SOMEWHAT ON THE EXPECTED
LOCATION OF THE STALLING OUTFLOW BOUNDARY...AS THIS WILL LIKELY BE A
FOCUS FOR DEVELOPMENT. WILL THEREFORE HAVE SLIGHTLY HIGHER POPS
ALONG THE UPPER COAST AND ACROSS THE CENTRAL ZONES TODAY. WILL HAVE
LOW CHC POPS ACROSS THE NORTH AND SW ZONES. I DO NOT SEE AS GOOD OF
A CHANCE OF NOCTURNAL CONVECTION OCCURRING AGAIN TONIGHT. WILL
INCLUDE CHC POPS ACROSS THE NE ZONES TO ACCOUNT FOR HIGHER MOISTURE
LEVELS AND A MUCH WEAKER CAPPING LAYER FOR THE OVERNIGHT PERIOD.

FOR EXTENDED...CONTINUE TO FAVOR ECMWF MODEL WHICH SHOWS A MORE
SIGNIFICANT RIDGE OVER SE TX AROUND MID-WEEK THAN THE GFS. WILL
THEREFORE ADVERTISE LOWER POPS AND HIGHER TEMPS THAN MEX NUMBERS
INDICATE.

FOR MARINE...WINDS OFFSHORE ARE IN THE 15 TO 20 RANGE...SO WILL HAVE
A CAUTION STATEMENT FOR ALL OFFSHORE ZONES.

FOR AVIATION...WINDS WILL LIKELY BRIEFLY BECOME NW AT IAH AND HOU
EARLY THIS MORNING WITH THE OUTFLOW BOUNDARY. WILL ALSO LIKELY SEE
SOME SHWR OR TSTM ACTIVITY BETWEEN 9Z AND 10Z...ACCOMPANIED BY MVFR
CEILINGS. S/SE WINDS WILL RETURN QUICKLY AS THE BOUNDARY IS LOSING
ITS PUNCH. EXPECT SCT SHWRS AND TSTMS TO RE-DEVELOP ACROSS THE AREA
BETWEEN 17Z TO 22Z.
31/41
&&
Hazardous weather outlook, Aug 21, 7:00 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SAT AUG 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SAT AUG 21 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WHICH ARE ONGOING THIS MORNING
ACROSS THE UPPER SOUTHEAST TEXAS COASTAL ZONES WILL CONTINUE TO MOVE
EAST NORTHEAST AT 25 MPH EARLY THIS MORNING. ISOLATED RAINFALL AMOUNTS
AROUND 2 INCHES ARE POSSIBLE THROUGH 830 AM ALONG AND SOUTHEAST OF AN
ANGLETON TO PEARLAND TO ANAHUAC LINE. WIND GUSTS AROUND 35 KNOTS ARE
POSSIBLE IN GALVESTON BAY.

AFTER A BREAK LATER THIS MORNING IN THE THUNDERSTORM ACTIVITY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON. HAZARDOUS WEATHER IS NOT EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:10 AM CDTSpecial Marine WarningHGX80 min
Aug 21, 6:13 AM CDTSpecial Marine WarningHGX77 min
Aug 21, 2:21 PM CDTSevere Thunderstorm WarningHGXMontgomery24 min
Aug 21, 2:29 PM CDTSevere Thunderstorm WarningHGXLiberty46 min
Aug 21, 4:16 PM CDTSevere Thunderstorm WarningHGXPolk44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.